Colorado, 2023

Debris Flows and Flood in Colorado, May 1 to 3, 2023

May 1 to 3, 2023 · NWS GJT · 4 events in 4 counties and zones

Very warm spring temperatures and an above normal snowpack resulted in excessive runoff leading to mud and debris flows across portions of west-central Colorado, as well as damage due to flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Very warm spring temperatures and an above normal snowpack resulted in excessive runoff leading to mud and debris flows across portions of west-central Colorado, as well as damage due to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 1, 12:55 PM MST, 18 minutes earlier.

Area forecast discussion, May 1, 12:55 PM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
155 PM MDT Mon May 1 2023

.SHORT TERM...(Tonight through Tuesday night)
Issued at 154 PM MDT Mon May 1 2023

Aside from a few passing high clouds, skies are mostly clear across
eastern Utah and western Colorado as high pressure remains in
control. Some afternoon showers are firing off the higher terrain
already, and are expected to expand in coverage through the
remainder of the afternoon as daytime heating acts on the near-to-
slight above normal moisture in the atmosphere. A thunderstorm or
two is also possible along the Divide. The other story for today is
the well above normal temperatures across the West Slope, running 10-
20 degrees above normal for early May. It certainly feels nice after
a long and chilly spring, but the heat is causing quite a few issues
with snowmelt and runoff induced flooding. Several flood products
are currently in effect for the Dolores and Yampa River basins. More
on this is discussed below in the Hydrology Section.

Shower activity will taper off after sunset with the loss of daytime
heating, however cloud cover will be on the increase. The ridge
bringing the warm temperatures will shift to the east as a large low
pressure system off the California coast begins to shift ever so
slightly eastward tonight into tomorrow. The cloud cover will act as
a blanket, trapping heat closer to the surface and leading overnight
lows running 10-15 degrees above normal. Early tomorrow morning a
parcel of energy rotating around the low to the west will work its
way into southeast Utah and southwest Colorado. Shower activity
associated with this energy will kick off around daybreak and
translate northeast through the morning. Current guidance has this
energy reaching the western Colorado mountains around midday. The
combination of daytime heating over the mountains and the enhance
lift with this parcel of energy will fire off some substantial
showers and maybe even thunderstorms through the afternoon. With the
increased cloud cover and shower activity, highs tomorrow will be 5-
10 degrees cooler than today...although still 5-10 degrees above
normal for early May. Showers will die off with the loss of daytime
heating, leading to a relatively quiet night across eastern Utah and
western Colorado. Overnight lows will be cooler than the night
previous as cooler air aloft works its way in.

.LONG TERM...(Wednesday through Monday)
Issued at 154 PM MDT Mon May 1 2023

A large area of low pressure will continue spinning off the west
coast with a large thermal ridge remaining over the spine of the
northern Rockies. This is also creating somewhat of a pseudo Rex
block pattern over the west, allowing our temperatures to warm up to
above normal levels during the early portion of the week. Several
shortwaves will rotate around the base of this trough through the
Great Basin, allowing this blocky pattern to slowly break down late
this week into the coming weekend, bringing a period of unsettled
conditions and a bit cooler temperatures with near normal values
Thursday through Sunday. While it's hard to pinpoint the timing of
these shortwaves due to model inconsistencies, there are a couple
days that stand out as being more active in terms of shower and
thunderstorm coverage, Thursday and Saturday, as a leading shortwave
trough moves through Thursday with the push of the upper low across
the area Friday into Saturday as an open wave trough.  Wednesday
through Saturday look to be unsettled though with increasing chances
of afternoon showers and thunderstorms each day, with more
widespread coverage Thursday and Saturday into some of the lower
valleys. Northern and central mountains appear favored for best
snowfall but this will be fairly high up with a couple inches
possible with each shortwave trough passage. A bigger concern may be
rain on snow as QPF numbers seem fairly robust but those details
will need to be ironed out as we get closer. Southwest flow will
bring some drier air into the region behind this trough passage
Sunday into Monday with warmer conditions returning as well. Some
discrepancies beyond but that seems to be the overall trend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1122 AM MDT Mon May 1 2023

A few passing high clouds will be working through the area today.
Some convective clouds are firing off the higher terrain already,
and will increase in coverage through the afternoon. These clouds
will mainly affect KTEX and KASE. Otherwise, expect mostly clear
skies. Winds will be a little bit breezy this afternoon, with
gusts up to 20 knots possible for southern TAF sites. VFR
conditions will prevail for the next 24 hours.

&&

.HYDROLOGY...
Issued at 154 PM MDT Mon May 1 2023

Warm temperatures are leading to elevated flows on several
mainstem reaches and tributaries, including the Yampa, North Fork
Gunnison, Dolores and Mancos River Basins. The warming trend will
slowly retreat over the next several days but runoff forecasts show
river flows remaining high through much of the week. Similar to
river conditions, reservoirs are beginning to plan/or have began
increased releases to accommodate for elevated inflows due to the
melting of this year's snowpack.

The combination of heavy runoff and increased releases have resulted
in rapidly rising river levels, exceeding flood stage in several
reach segments along the Dolores River. Low lying river crossings
and river side campgrounds are vulnerable with increased water
levels, which could make some sites inaccessible and/or inundated
with water. Several hydrologic products have been issued to alert
low-lying homestead residents, water enthusiasts, and department of
transportation of potential impacts along these drainages. A Flood
Warning has also been issued for Elkhead Creek through Friday
evening for elevated inflows and reservoir releases.

In addition, many high elevation sub-basins across eastern Utah and
western Colorado remain packed with well above average snow water
equivalent (SWE) for this time of year...with plenty of snow left up
high. Runoff issues from snowmelt is ramping up and likely to
continue until further notice.

Keep an eye on river forecasts and current conditions, as several
other tributaries are likely to reach or exceed bankfull this week.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flood Watch from 6 PM MDT this evening through Saturday
     afternoon for COZ001-002-004-005-013.

UT...None.
&&

SHORT TERM...BGB
LONG TERM...MDA
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, May 1, 2:59 AM MST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
359 AM MDT Mon May 1 2023

COZ001>014-017>023-UTZ022>025-027>029-021000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
359 AM MDT Mon May 1 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible over the mountains of the
Continental Divide this afternoon/early this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Increased thunderstorm activity is expected Tuesday with a
downturn on Wednesday followed by increased coverage again on
Thursday. Afternoon showers and thunderstorms, mainly over higher
terrain, are expected Friday and through the weekend. Meanwhile,
warmer than normal temperatures will exacerbate lowland flooding
over some areas in western Colorado and eastern Utah during the
week ahead. Of particular concern is the Dolores River where
releases from the McPhee Dam will add to snow melt in the basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 debris flow, 1 flood. Local standard time, as filed.

Flood, Dolores

When
May 1, 1:13 PM MST to 2:13 PM MST
Where
Dolores County, 20.1 mi WSW of Rico to 19.92 mi WSW of Rico
Cause
Heavy Rain / Snow Melt
Property damage
$500
Reported by
Emergency Manager
Coordinates
37.570, -108.370

Increased flood waters due to rapid snowmelt damaged a private bridge off of Colorado Highway 145, near mile marker 22.

Debris Flow, Routt

When
May 1, 7:00 PM MST to 9:00 PM MST
Where
Routt County, 0.87 mi SW of Clark to 0.93 mi SW of Clark
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
40.690, -106.930

A large mudslide occurred as a result of rapid snowmelt on County Road 129 south of Clark near Fetcher Ranch.

Debris Flow, Delta

When
May 2, 12:00 AM MST to May 3, 6:00 PM MST
Where
Delta County, 1.72 mi NW of Paonia to 1.22 mi N of Paonia
Cause
Heavy Rain / Snow Melt
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
38.889, -107.601

Excessive spring runoff and debris backing up in culverts led to a large sinkhole developing on Highway 133 north of Paonia and south of Somerset, Colorado between mile markers 14 and 19. This resulted in the closure of the highway to allow emergency repairs to be made. The sinking soils were first noticed on April 29, 2023 with the eventual collapse of the highway occurring on May 2, 2023.

Debris Flow, Garfield

When
May 2, 8:00 AM MST to 8:00 PM MST
Where
Garfield County, 2.11 mi WNW of Glenwood Spgs to 3.27 mi SW of Glenwood Spgs
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.556, -107.359

Saturated soils from excessive runoff of melting snow lead to numerous mud and debris flows near Glenwood Springs, CO and the near the Hanging Lake Trail in Glenwood Canyon. The mud trapped a train traveling through the west side of Glenwood Springs with no injuries reported. Access to the Hanging Lake Trail was cutoff with roadway closures. Mud also slid off of Red Mountain south of Glenwood Springs, prompting the additional closures of some roadways and a private bridge was washed out.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086396, 1086399, 1084865, 1084603.